MAUDE Adverse Event Report: NOVOCURE GMBH OPTUNE

NOVOCURE GMBH OPTUNE
Model Number TFH9100
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Post Operative Wound Infection (2446)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Novocure's opinion is that a contribution of the array placement to the wound infection and abscess cannot be ruled out.Contributing factors for wound infection and abscess in this patient include, prior dexamethasone use (impaired wound healing and increased risk of infection are listed as side effects.Source: dexamethasone prescribing information), prior radiation, chemotherapy, and prior surgeries affecting skin integrity.Wound infection is an expected event with device use and was reported as an adverse event in the ef-14 trial of optune together with temozolomide (tmz) compared to tmz alone in patients with newly diagnosed gbm in both arms of the trial (<1% and <1% in optune/tmz and tmz arms respectively).Abscess is an expected event with device use and was reported in the ef-14 trial in both arms of the trial (<1% and <1% in optune/tmz and tmz arms respectively).
 
Event or Problem Description
A 66-year-old male with newly diagnosed glioblastoma (gbm) started optune therapy on (b)(6) 2022.On (b)(6) 2022, novocure received a report that the patient was hospitalized and scheduled for an unspecified surgery later that day.Per hospital summary provided, on (b)(6) 2022, the patient was admitted to the hospital for evaluation of yellow drainage from a head wound.Wound cultures grew serratia and the patient was prescribed antibiotics (cefepime 2 grams every 12 hours).On (b)(6) 2022, the patient was discharged home.On (b)(6) 2022, the patient presented to the emergency room with altered mental status, fever (102f), lethargy and incisional wound breakdown with purulent discharge (last surgical resection (b)(6) 2021).The patient underwent a right frontal craniectomy and evacuation of intracerebral abscess and removal of artificial cranial flap, with plastic surgery assisting with closure.There were no complications.Superficial and deep wound cultures were positive for staphylococcus epidermidis and methicillin-susceptible staphylococcus aureus.A left peripherally inserted central catheter (picc) line was placed for long-term antibiotic therapy (vancomycin and nafcillin).On (b)(6) 2022, the patient was discharged in stable condition to a rehabilitation facility.Optune therapy was discontinued.No causality assessment was provided from the prescriber.

Brand Name
OPTUNE
Common Device Name
OPTUNE
Manufacturer (Section D)
NOVOCURE GMBH
business village d4
park 6/platz 10
root d4, 6039
SZ  6039
Manufacturer (Section G)
NOVOCURE GMBH
business village d4
park 6/platz 10
root d4, 6039
SZ   6039
Manufacturer Contact
sharon perez
195 commerce way
portsmouth, NH 03801
2077527602
MDR Report Key15901441
Report Number3010457505-2022-00221
Device Sequence Number5016315
Product Code NZK
UDI-Device Identifier07290107982221
UDI-Public07290107982221
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberTFH9100
Device Catalogue NumberTFH9100US
Device Lot NumberN/A
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2022
Initial Report FDA Received Date12/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/13/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ALOGLIPTIN; ASPIRIN; BROMOCRIPTINE; DEXAMETHASONE; GLIMEPIRIDE; LEVETIRACETAM; METFORMIN; METOPROLOL SUCCINATE; ONDANSETRON; OXYCODONE; PANTOPRAZOLE; ROSUVASTATIN; TADALAFIL; TEMOZOLOMIDE; VALSARTAN
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale